Alert archive / Iowa / Heat Advisories in 2021
Heat Advisory 8, NWS Des Moines, IA
NWS Des Moines, IA issued this heat advisory at Aug 26, 2021, 3:30 AM CDT for 22 counties in Iowa. It took effect at Aug 26, 2021, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2021, 3:30 AM CDT (08:30 UTC)
- In effect from
- Aug 26, 2021, 12:00 PM CDT
- Expired
- Aug 26, 2021, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 22 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1609 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted.
720 WWUS73 KDMX 260830 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 330 AM CDT Thu Aug 26 2021 IAZ057>060-070>075-081>086-092>097-261630- /O.NEW.KDMX.HT.Y.0008.210826T1700Z-210827T0100Z/ Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 330 AM CDT Thu Aug 26 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...southern Iowa. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
415 WWUS73 KDMX 261439 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 939 AM CDT Thu Aug 26 2021 IAZ057>060-070>075-081>086-092>097-262245- /O.CON.KDMX.HT.Y.0008.210826T1700Z-210827T0100Z/ Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 939 AM CDT Thu Aug 26 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Parts of southern Iowa mainly south of Interstate 80. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
199 WWUS73 KDMX 261731 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1231 PM CDT Thu Aug 26 2021 IAZ057>060-072>075-261845- /O.CAN.KDMX.HT.Y.0008.000000T0000Z-210827T0100Z/ Audubon-Guthrie-Dallas-Polk-Madison-Warren-Marion-Mahaska- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 1231 PM CDT Thu Aug 26 2021 ...HEAT ADVISORY IS CANCELLED... Morning storms and associated outflow will keep temperatures lower than previously expected today, therefore, the heat advisory has been cancelled. $$ IAZ070-071-081>086-092>097-270100- /O.CON.KDMX.HT.Y.0008.000000T0000Z-210827T0100Z/ Cass-Adair-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1231 PM CDT Thu Aug 26 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 103. * WHERE...Parts of southern Iowa. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
380 WWUS73 KDMX 262104 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 404 PM CDT Thu Aug 26 2021 IAZ070-071-081>086-092>097-270100- /O.CON.KDMX.HT.Y.0008.000000T0000Z-210827T0100Z/ Cass-Adair-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 404 PM CDT Thu Aug 26 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 105. * WHERE...Parts of south central Iowa. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
377 WWUS73 KDMX 270051 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 751 PM CDT Thu Aug 26 2021 IAZ070-071-081>086-092>097-270200- /O.EXP.KDMX.HT.Y.0008.000000T0000Z-210827T0100Z/ Cass-Adair-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 751 PM CDT Thu Aug 26 2021 ...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Temperatures and heat indices have cooled below 100 degrees, therefore the Heat Advisory will expire. $$ For more information from the National Weather Service visit https://weather.gov/desmoines AB/KP
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Aug 26, 12:07 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 26, 12:07 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1207 AM CDT Thu Aug 26 2021 .DISCUSSION.../Tonight through Wednesday/ Issued at 303 PM CDT Wed Aug 25 2021 Key Messages: - Low confidence in POPs through Thursday - Low confidence in Severe Wx Potential Thursday - Active Weather Likely to Continue Through Weekend Tonight Through Friday Morning: The multiple rounds of convection over the past 24 hours have left a myriad of outflow boundaries across the region, and there is another synoptic scale front further northwest into portions of Minnesota and the eastern Dakotas. By 16z early this afternoon most of the rain shower and thunderstorm activity had ended. Subtle H5 height rises have been ongoing as the mid to upper-level high pressure pushes a bit northward. This will also aid in clearing out skies through this afternoon. For now, this is expected to stall the boundary to the north of the forecast area. While there are several outflows sitting across the forecast area, satellite trends over the past few hours to do not show much in the way of new cumulus, suggesting that any convergence from these outflows is hitting the cap. While some boundary layer destabilization will be likely this afternoon with clear skies, MLCIN values appear to be near 100 J/kg. In addition, low-level flow will remain relatively weak through this evening. This will greatly limit rain shower chances this afternoon through evening. Attention turns to a pair of short-waves currently present over the Northern Plains into parts of southern Canada. Various GOES-16 imagery products show this enhanced flow through these short-waves, attempting to ride along the backside of the ridge moving up from the south. Some convection has emanated from these waves in Dakotas this morning. As these short-waves propagate across the northern Plains this afternoon and evening, they will eventually attempt to congeal and generate a stronger PV anomaly, though there still appears to be two distinct areas of stronger cyclonic vorticity. Model consensus remains very poor. 12z GFS has remained much faster with the first wave, attempting to move through Minnesota after 00z, and pushing the boundary into northern Iowa by 06z. The NAM and RAP have been much slower, waiting to push this into northern Iowa until around 11z. In the CAM world, it is not much better. 12z NSSL-WRF attempts to initiate convection around the 11z time frame, but never fully materializes until the second area of enhanced vorticity comes through and pushes the boundary even further south. Meanwhile, the HRRR initiates convection in Minnesota with the first wave, but pushes this into southwest Wisconsin, and does not bring convection into Iowa until after 15z coming from northeastern Nebraska. The FV3-SAR and HiRes-ARW, have some initiation, but struggle to maintain anything organized through the late morning. These latter CAMs have a more organized system developing ahead of the boundary after peak heating, where boundary layer destabilization will likely occur. For the overnight hours into Thursday morning, will focus higher POPs along the IA-MN state line close to the boundary, where at least some weak shower activity should get going. For the rest of the forecast area, will limit POPs to chance and slight chance only, given the uncertainty with how the forcing will play out. Should convection overnight through Thursday morning occur, there is some potential for elevated severe storms. RAP and NAM soundings across much of Iowa have forecast lapse rates over 8.0 C/km. If the initiating boundary does not jump far ahead of the short-wave, increased mid-level level flow could send 2-8km shear values to near 50 kts, with MUCAPE above 2000 J/kg. This could support a severe hail threat, and some potential for damaging winds (especially if strong MCS with a healthy cold pool develops). However, this is conditional on convection being able to develop in the first place, and this remains very uncertain. The threat for convection and severe weather Thursday afternoon also remains conditional. While confidence is a tad bit higher for afternoon or early evening initiation, the current outflow boundaries and any new outflow boundaries that may develop from overnight activity could drastically change the mesoscale environment. If there is not much in the way of cloud cover debris, boundary layer destabilization should be expected, steepening low-level lapse rates to nearly 8.0 C/km, and MLCAPE values up to 2000 J/kg. Mid-level lapse rates will also likely remain steep into the afternoon. The question is will there be enough mixing to erode any surface or mixed-layer cap that may be in place? It is possible that MLCIN values could be as high as -150 J/kg in the morning leading into the afternoon. Even if the synoptic boundary drops south, there will still be a lot of work left to be done. If the scenario plays out where parcels can be surface based or very near the surface within the boundary layer, the surface low moving out of Colorado should enhance southerly low- level flow enough to increase deep layer shear values with the jet streak above, with 0-6km bulk shear in the range of 30-40 kts. Along the main synoptic boundary, or perhaps along some kind of remnant outflow boundary, a few discrete cells may able to develop by mid- afternoon. However, the orientation of the deep shear vectors to the initiation boundary is unknown at this time. If discrete supercells do develop, or strong multicells, large hail, damaging winds, and even a tornado is possible. If there were to be a tornado threat, this would like have to be closer to the boundary to ensure strong enough storm-relative inflow. If the cap erodes but the deep layer shear vectors are more parallel to the initiating boundary, multicells may quickly grow upscale into an MCS of some kind. The thermodynamic environment would still be able to support a damaging wind threat, and may produce some severe hail. Quick upscale growth would likely limit any tornado threat. If MLCIN remains too strong, the short-wave may be able to still provide enough convergence above 800mb to generate some elevated convection. As mentioned before, steep mid-level lapse rates could continue to support storms with severe hail, and precipitation loading could lead to elevated storms posing a damaging wind threat. With anything elevated, the tornado threat would be very low. Overall, a very complex picture for convection and severe weather Thursday Morning through Thursday evening. If showers and thunderstorms develop Thursday Morning and again on Thursday afternoon, be prepared for changing conditions that could lead to stronger storms. It is possible the critical details may not be well understood until radar and satellite trends can be analyzed thoroughly after initial convection develops. Heading into Friday morning, the surface low pressure begins to exit Colorado, and will start to push the boundary back north. If there is not already convection ongoing from Thursday Night, isentropic ascent should be able to force more shower activity into Friday. Extended: With a warm humid airmass in place Friday and through the weekend, more rain shower and thunderstorm activity will be possible. Dependent on what happens Thursday Night into Friday morning, there may enough storm modification to the environment to support a few severe storms again on Friday. Currently though, with the boundary being forecast northward into the Minnesota, the severe threat appears low for Iowa. This is highlighted by the SPC SWODY3 marginal risk in southern Minnesota. With the boundary being pushed further north, warmer temperatures will filter back into Iowa. This may send heat index values into the 100s again, especially for southern Iowa. Beyond the weekend, more short-wave perturbations are forecast to eject from the Pacific Northwest and attempt to deamplify the ridge and upper-level high across the southern CONUS. With the active flow across the upper Midwest, expect more rounds of rain showers and thunderstorms through the middle of next week. While it cannot be determined at this time, a day with stronger to severe storms cannot be completely ruled out. This may be able to alleviate drought issues in northern portions of the forecast area. Hydrology: Heavy rainfall is possible with storms. North of Hwy. 30, a widespread 1-2 inches is possible thorugh Thursday evening, with locally higher amounts possible. More problems would arise if storms train along either the synoptic boundary, especially if deep layer shear vectors are parallel to the initiating boundary. This is all conditional on robust convection developing. WPC has placed northern portions of the forecast area in a slight risk for excessive rainfall. In discussion with other NWS offices, have held off on Flash Flood Watch issuance at this time because the flooding threat would be very localized. With the uncertainty in storm occurrence and tracking of any MCS, it is hard to pinpoint the greatest Flash Flood Threat area with a watch at this time. In addition, rivers and streams may rise with heavy rainfall. As the convection evolves, the flooding threats will be better known. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1204 AM CDT Thu Aug 26 2021 The initial and secondary concern will be fog development for a brief period early this morning central and southeast, which should dissipate shortly after sunrise. Later into Thursday and Thursday Night, the focus turns toward convective trends, which will be the primary concern. Confidence in the timing and location details are still low, but trends are suggesting a significant thunderstorm complex will affect parts of Iowa during the afternoon and/or evening hours. The current TAFs highlight periods of VFR VCTS at favored times and locations for this lead time, but more significant degradations are quite possible but won't be highlighted until trends become more clear. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Krull AVIATION...Small
Hazardous weather outlook, Aug 26, 3:09 AM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 AM CDT Thu Aug 26 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-270815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 309 AM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances ramp up by later this afternoon into tonight, mainly over northern into central Iowa. Storms will have the potential to be strong to severe capable of producing damaging wind gusts. Locally heavy rainfall is also a concern, but any flash flooding threat should be mostly confined to urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms continue through much of the forecast. The threat for severe storms will continue into Friday into Friday night along with the potentially for more heavy rainfall in some areas. The severe weather potential becomes more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:03 AM CDT | Special Weather Statement | DMX | Audubon, Calhoun, Carroll, Pocahontas, Sac | 42 min |
| Aug 26, 8:18 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 42 min |
| Aug 26, 8:55 AM CDT | Special Weather Statement | DMX | Adair, Audubon, Dallas, Guthrie | 65 min |
| Aug 26, 9:18 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Webster | 57 min |
| Aug 26, 10:02 AM CDT | Special Weather Statement | DMX | Dallas, Jasper, Madison, Polk, Warren | 43 min |
| Aug 26, 12:29 PM CDT | Special Weather Statement | DMX | Boone, Story | 46 min |
| Aug 26, 1:46 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 44 min |
| Aug 26, 2:16 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 44 min |
| Aug 26, 3:03 PM CDT | Flood Watch | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 13 more | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.